Background and importance There have only been 175 cases of hypomagnesaemia associated with prolonged use of proton pump inhibitors (PPIs) reported to FEDRA (Spanish Pharmacovigilance, Adverse Reaction Data) since commercialisation of PPIs, despite the alert published by AEMPS in 2011.
Aim and objectives To detect hypomagnesaemia in patients admitted to an acute geriatric hospital and look for a relationship with chronic PPI treatment, and to determine the frequency of this adverse effect with respect to all hospitalised patients and the electrolyte alterations that may be related.
Material and methods A retrospective study was conducted during the first half of 2019 in admitted patients treated with magnesium in an acute geriatric 160 bed hospital. Demographic data were collected (age, sex). Hypomagnesaemia (<1.9 mg/dL) associated with chronic PPI treatment was reviewed, and risk factors such as concomitant treatment with loop diuretics and/or thiazide diuretics, and/or potentially related electrolyte alterations (hypokalaemia (<3.7 mEq/l) and hypocalcaemia (<8.4 mg/dL)) were assessed. The frequency of the adverse event was determined from the total number of patients admitted receiving treatment with PPIs.
Results There were 67 patients receiving magnesium treatment and 5 were excluded as it was unrelated to PPI treatment. The included patients had a mean age of 83.96 years (26 men and 36 women) and had been receiving PPI treatment for a mean of 9.17 years. Forty-nine patients (79.03%) received concomitantly a diuretic. In 12 patients (19.35%) clinically significant low magnesium levels were found (< 1.2 mg/dL), 6 of them (9.67%) critical (<0.9 mg/dL). We recorded14 patients (22.58%) with hypokalaemia and 11 (17.74%) with hypocalcaemia.
Of the 2301 admitted patients, 1960 were being treated with a PPI (85.18%) and hence the frequency of hypomagnesaemia related to PPIs in our study population was 1/31 patients treated. FEDRA will be notified of these results. In 41 (66.12%) there was a change in treatment: 35 (56.45%) switched to ranitidine and in 6 (9.67%) the PPI was discontinued.
Conclusion and relevance In our study, hypomagnesaemia was a frequent adverse effect (≥1/100 to ≤1/10). This adverse effect was underrated, which means that it is still considered infrequent. We believe that more studies are needed that can quantify the frequency within the patient‘s healthcare continuity.
References and/or acknowledgements https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4230950/
No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.